Real Analysis Exchange

Pointwise Monotonic Functions and Generalized Subadditivity

Janusz Matkowski

Full-text: Open access


A criterion of continuity and monotonicity of one-to-one pointwise monotonic functions is proved. We apply them in the theory of generalized subadditive functions. Some open problems are presented.

Article information

Real Anal. Exchange, Volume 38, Number 1 (2012), 33-62.

First available in Project Euclid: 29 April 2013

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 39B62: Functional inequalities, including subadditivity, convexity, etc. [See also 26A51, 26B25, 26Dxx]
Secondary: 26A48: Monotonic functions, generalizations 26A51: Convexity, generalizations

linear inequality pointwise monotonic function subadditive functions convex functions generalizations


Matkowski, Janusz. Pointwise Monotonic Functions and Generalized Subadditivity. Real Anal. Exchange 38 (2012), no. 1, 33--62.

Export citation


  • E. Hille, S. P. Phillips, Functional Analysis and Semigroups, Amer. Math. Soc., Colloquium Publ., 31, Providence, Rhode Island, 1957.
  • M. Kuczma, An Introduction to the Theory of Functional Equations and Inequalities, Cauchy's Equation and Jensen's Inequality, PWN, Uniwersytet Ślkąski, Warszawa - Kraków - Katowice, 1985.
  • J. Matkowski, The converse of the Minkowski's inequality theorem and its generalizations, Proc. Amer. Math. Soc., 109 (1990), 663–675.
  • -, $L^{p}$-like paranorms, in Selected Topics in Functional Equations and Iteration Theory, Proceedings of the Austrian-Polish Seminar, Universität Graz, October 24-26, 1991, edited by D. Gronau and L. Reich, Grazer Math. Ber., 316 (1992), 103–139.
  • -, On $\alpha $-Wright convexity and the converse of Minkowski's inequality, Aequationes Math., 43 (1992), 106–112.
  • -, Subadditive functions and a relaxation of the homogeneity condition of seminorm, Proc. Amer. Math. Soc., 117 (1993), 991–1001.
  • -, On a characterization of $L^{p}$-norm and a converse of Minkowski's inequality, Hiroshima Math. J., 26 (1996), 277–287.
  • -, Subadditive periodic functions, Opuscula Math., 31 (2011), 75–96.
  • -, Results of Tadeusz Świątkowski on algebraic sum of sets in the theory of subadditive functions, accepted to J. Appl. Anal.
  • J. Matkowski, M. Pycia, Convex-like inequality, homogeneity, subadditivity, and a characterization of $L^{p}$-norm, Ann. Polon. Math., 60 (1995), 221–230.
  • J. Matkowski, T. Świątkowski, Quasi-monotonicity, subadditive bijections of $R_{+},$ and a characterization of $L^{p}$-norm, J. Math. Anal. Appl., 154 (1991), 493–506.
  • J. Matkowski, T. Świątkowski, On subadditive functions, Proc. Amer. Math. Soc., 119 (1993), 187–197.
  • M. Pycia, Linear functional inequalities - a general theory and new special cases, Dissertationes Math. (Rozprawy Mat.), 438 (2006).
  • D. A. Raikov, On the addition of point-sets in the sense of Schnirelmann, Mat. Sb. 5 (1939), 425–440 (in Russian).
  • A. Rosenbaum, Subadditive functions, Duke Math. J., 17 (1950), 227–242.